YAY Richo, so glad you have found some relief! You can be prepared for next time now...dates/nuts/seeds/grapes//the lot!
Flora - I have the same thing on day 3. Just couldn't stop crying and feeling sorry for myself - two days later, right as rain. I'm sure it's the drugs - has happened same day both cycles so far. Will be prepared next time.
Hooray, I've been. I think chopped dates/linseed seeds on cerael and loads of grapes/water finally worked. Relief.
Thanks for all the advice. Anne xx
Flora, hope you feel a little better today, funny, i was weepy with the first FEC for some reason, couldn't understand it.
Take it easy (says she who finds that quite hard!) xx
Richo - How are you today? Has the constipation been sorted?
Yep, you do have to prepare and eat high fibre/lactulose/movicol or whatever in the day or two running up to, and beyond your chemo. Otherwise it is too late. Found that out twice.
Hi Naz. I was doing OK, but have slumped today (day 3) and spent the day on the sofa being boring. I am boring myself. Feel weepy and sorry for myself and too tired to do anything except sit with the laptop on my knee!!! Little bit achy, but think that is the neulasta rather than the Tax as yet. Will take tomorrow off work and see how the rest of the week goes.
I suspect that all the antisickness have the same effect, to a certain extent...
Richo, eat loads of fibre foods - dates/nuts/fruit/veg,what ever you can lay your hands on!
A district nurse suggested prune juice, followed by a cup of tea? Worth a try!
Flora, I will try the lactolose and movicol, but hope that the oc, will prescribe a different anti sickness.
Hope you are doing okay after TAX?
Richo - just eat them - loads of them! If it isn't better tomorrow I would ask your doc for a suppository - much more effective at shifting the blockage than anything taken orally. Next cycle start taking lactolose or movicol on the first day and you should be fine - plus plenty of liquids.
Hi, have not yet been to loo since 1st FEC (last Thursday) have bought some majool dates but not sure how to take them. Any advice please.
He prescribed the Lactulose, but when I mentioned trying Movicol he didn't seem that bothered so I went and bought it from the pharmacy. It was £11.52 for 30 sachets. I get all my prescriptions for free cos I am in Wales, so don't worry about paying for the odd thing here and there, but it may be different if you are having to pay for anything else.
Yes i am happy to be going 'normally' again i can tell you, as for me, that had to be the worst SE from FEC.
Flora, does the onc, prescribe the Movicol, or can you buy it from a pharmacy?
I eat loads of fruit, veg, nuts and seeds during chemo week, before and after, but that ondensetron seems to be hard stuff!
I start TAX the cycle after next, i also hate constipation, but i hate the other more i think!
I also got constipation due to the ondansetron, but relatively mildly. Lactulose worked for the first couple of chemos, and kinda kept things moving for 3rd and 4th, but I still backed up and got bloated until it passed. I have now moved on to Movicol and have been taking it for a couple of days pre-chemo and drinking lots to try and counter the effects of the anti-sickness before it starts. I've only been given metclopramide anti-sickness now I am on Taxotere, and there is more of a risk of diahorrea on this chemo apparently, but I hate the constipation so would rather try and prevent it before it happens and risk going the other way!!
Hope you get yours sorted. It's been the biggest SE for me, I'd say.
Glad you finally got it sorted. I usually got back to normal just in time for the next session too. There are lots of different anti sickness drugs available so it is well worth talking to your Onc about changing.
Think i have sorted the loo problem out at last - thankgoodness!
It has taken until this week to get sorted again, and i have my next chemo on Thursday!
Might ask the onc. if he can prescribe an alternative anti-sickness remedy (are there any?) as i am sure that the ondansetron caused the problem in the first place!
I have had major constipation problems with my various treatments and have every laxative on the market, of which most dont work. One night I took 4 Movical (advice of Oncology nurse), didnt really work, but boy did it keep me up all night with belly ache.
However, my last laxative purchase was Bisacodyl and it is wonderful, does what it says on the box and more.
If you feel your back passage is full, but just cant shift it, go to Boots and get a box of glycerin suppositories and disposable gloves and follow the instuctions on the box. They work within minutes and you will feel a lot better.
Drinking water is an absolute must, 2 litres min.
Also ask your chemist about what laxative is best for you. Different laxatives do different jobs, some purge, some soften and some add bulk, so its important to get the right one.
Love jane - hope this helps
PS sugar free Polo's have sorbitol in them which is a laxative, keep a packet handy and suck them throught the day
I suffered from constipation from the ondansetron although got that sorted with the use of movicol. Unfortunately on the third cycle I developed an anal fissure, probably due to the constipation, but possibly also due to damage by the chemo drugs. 7 weeks on and it still hasn't healed and is absolute agony every time I go to the loo. It hurts to sit on an ordinary chair for any length of time too. I feel like an old woman!
I have lots of bleeding and pain and am taking various things for it which I hope help as the next step is surgery which I really don't want.
If you have bleeding and/or pain on going to the loo - best described as passing bits of broken glass then make sure you get it examined by your gp or the ward doc as the treatment is different from that for piles. I was so embarrassed about this I kept quiet for 2 weeks and then got told off by the doc (who was right, I suppose). My doc also warned me categorically against using anything like suppositories during your low immunity time or you may give yourself an infection.
sorry to give negative news, just make sure you get it checked out, it's not pleasant.
There is a product which helps with constipation and conditions like IBS, called Metamucil.
I believe it's harmless but you could check with your doctor about your particular case.
Thanks for your replies, they have been most helpful!
I took a stool softener yesterday, and bought some cream, so i am hoping that is sorts itself out , as it has been quite uncomfortable,and i am sure that it is linked to the initial constipation post chemo!
Roll on when treatment is over i say!
I too have a severe constipation problem. I find that ortisan cubes from the herbalist work very well for me. I've tried practically everything else with no success.
Hope this post is allowed and that you get your digestive systems sorted. You need to feel as well as you can.
I am now on my second cycle of Epi, and Oncologist gave me some anti-constipation pills but I still found it is hard for me to go the LOO. I used Glycerin Suppoosiyories (glycerol) which you can get from Chemists, and used Vaseline to smooth the ‘outlet’, and I found they are usefull. Take care.
This was the main problem I had too through 6 cycles of 2 different types of chemo. Finally worked out that a combination of Movicol (to make you go) and Lactulose (stool softener) plus as much water as you can drink worked best. I felt it was the steroids rather than the chemo that caused the constipation. It always seemed to stop as soon as I stopped taking them.
Mine too cleared up as soon as I was finished with my treatment. It is a very common problem on chemo so don't be afraid to speak to your BCN about it. She'll be able to get you the right products free of charge if you don't want to go to your GP.
I have now finished my chemo, and this was my main problem, until I took movicol, took one every day .could not have done it without, im biggest fan of movicol!!!
take care xx
I has this too with my first 2 cycles of FEC. I had a bit of constipation for the first few days which triggered piles - very painful esp as I love curry (one of the few things that is so strong it still tastes the same!) and that can cause a bit of pain the next day anyway but piles plus 'ring of fire' = OMG!!!!
Anyhow I finally got my dose of Movicol sorted with my 3rd FEC last week so no contipation and no piles- yipee!!!
Also increase your fluids. This is a hugely common, and very uncomfortable problem, when on chemo. By acting now to get it back under control, you will save yourself a lot of discomfort in the long run! There's an excellent fibre supplement which I also use-and which I would love to recommend-but it would only be moderated out, so sorry about that. But if you think it would help, drop me a pm and I'll give you the link.
Yes it does sound like piles doesn't it!
I have never had this before ever and it is really annoying me.
Will try a stool softener and have a salt bath later and see if that helps..really hope so!
Sounds like piles!
It's the initial constipation thats causing it. You can use a stool softener, there are also creams like Anusol (nice name) and salt baths can also help. It should ease within a few days.
Had two lots of FEC so far, had a bit of constipation at the beginning both times, but am going okay now.
My problem now is that it hurts to go! I have never had this problem before and wondered if it may be chemo linked or another problem.
I am not constipated, but it does hurt to go at the moment, and i am not sure why. I eat loads of fruit, nuts and seeds, drink fresh juice etc, so am not sure what is going on.
I was thinking of getting a stool softener to see if that helps?
Really do not want to go to the doctor with this.